Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Jul 15, 2021, 2:14 PM MDT for Union County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 2:14 PM MDT (20:14 UTC)
- Expired
- Jul 15, 2021, 2:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Albuquerque, NM
County Union County, NM
The radar
The Amarillo radar (KAMA), 204 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056 WWUS85 KABQ 152014 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 214 PM MDT Thu Jul 15 2021 NMZ230-152045- Union County- 214 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 245 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near Mount Dora, or 14 miles west of Clayton. This storm was nearly stationary. Dime size hail will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Mount Dora. This includes Highway 64 between Mile Markers 409 and 425. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3641 10327 3641 10354 3656 10354 3656 10327 TIME...MOT...LOC 2014Z 166DEG 1KT 3649 10342 $$ DPorter
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 15, 11:56 AM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 15, 11:56 AM MDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1156 AM MDT Thu Jul 15 2021 .AVIATION... 18Z TAF CYCLE Another round of thunderstorms is expected across the forecast area this afternoon, initiating first off the higher terrain in central and southwestern New Mexico before expanding in coverage. Brief heavy downpours, gusty and erratic downburst winds, along with small hail and lightning will be the primary hazards. Storms that form across the central mts and eastward and north of the I-40 corridor could become strong to the severe. Gusty east canyon winds are expected in and around KABQ and KSAF this evening. With the exception of low cigs due to convective activity, VFR expected to prevail. 12 && .PREV DISCUSSION...317 AM MDT Thu Jul 15 2021... .SYNOPSIS... Daily rounds of showers and thunderstorms are expected the remainder the week with overall coverage trending upward going into early next week. Localized flash flooding will continue to be a concern especially over and below recent burn scars and areas that have already received repeated rounds of heavy rainfall. Daytime temperatures will be near to slightly below average through the weekend trending a little cooler still early next week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH FRIDAY)... Current water vapor imagery reveals the progression of the upper level trough eastward into the plains, extending from KS southwestward into NM. Lingering showers and garden variety thunderstorms continue to translate eastward across NM in the presence of this waning energy, and this trend will persist through the morning hours. By early this afternoon, northwesterly flow aloft will be found over NM in the wake of the departing wave with a slug of drier air expected to sag into northern zones with the flow aloft turning increasingly northerly toward late afternoon. Steering winds will be strongest in northeastern NM, in closer proximity to a speed max aloft in southern CO. In contrast, the flow over the southwestern zones of NM will be much lighter with only about 5 to 10 kt of mean flow in the 700-500 mb layer. This will lead to slow storm motions where PWATs will still be near or slightly over an inch, and consequently the Flash Flood Watch will be extended in this area. The other focus for storms would be the central mountain chain this afternoon with scattered cells being shed into the adjacent plains. With east or southeast surface winds in the plains and north northwesterly flow aloft, directional shear could be sufficient for a few briefly strong cells. Temperatures will rebound a few degrees in northwestern zones due to the drier air, but will still be near seasonal averages. High pressure will begin migrating back toward northwestern NM on Friday in a fairly weakened state. PWATs will stay within a 0.75 to 1.25 inch range with the lowest values spatially distributed in northern zones and the highest readings in southern (and more specifically southeastern) NM. Expect a garden variety monsoon day with cells creeping at sluggish paces due to the light winds near the center of the weak anticyclone. POPs follow the climatological mid July regime with highest values atop the mountains while the northwestern plateau hosts less storm potential. Temperatures will warm a couple to a few degrees in all zones as heights pressure heights rise. 52 LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)... Ridge of higher pressure aloft centered near the Four Corners 00Z Sunday will strengthen/expand and shift northward early next week. By 00Z Tuesday models show 599-600 dam H5 high centered over northern Utah into southwest Wyoming. Atmospheric moisture levels will remain above if not well above average this weekend into Monday with Sunday/Sunday night looking to be among the more active periods during the extended forecast period. Meanwhile, storm motions on Saturday will be very slow/erratic with 700mb-300mb wind speeds forecast << 10 kts. This will keep diurnal convection tied close to the higher terrain; late day outflow boundary interactions may prove more limited than usual for the central/western valleys. Storm coverage will be lowest for the San Juan Basin and far EC/SE plains but otherwise a fairly mid grade forecast. Going into Sunday/Sunday night... available medium range guidance similar showing a weak shortwave translating southward along the eastern periphery of the upper high. While the timing of the associated surface boundary into east NM is highly uncertain, both the GFS and ECMWF agree that this southbound wave and surface boundary will significantly boost storm coverage east of the central mountain chain for Sunday/Sunday night. Thereafter, broad area of lower pressure aloft forecast to develop and slowly shift west or southwest along the southeast flank of the upper high Tuesday/Wednesday period. The ECMWF seems to offer the most plausible scenario at this time with a moist, elongated trough oriented east-west from south-central Texas into northern MX that morphs into a westward-moving sub-tropical wave that reaches northern Baja CA by late next week. The GFS, on the other hand, develops a closed low over WC Texas that it oddly tracks toward the NW beneath the strong upper high. For now, we'll lean more heavily toward the Euro that advertises a steering flow becoming more E-NE to W-SW Tue/Wed with drier air filtering in from the northeast and shifting the focus for storm coverage to the western half of the area. Daytime temperatures will continue to top out near to slightly below average through the weekend trending a little cooler still early next week. KJ && .FIRE WEATHER... The monsoon will continue to remain operative over NM through the end of the week and into early next week with daily rounds of showers and thunderstorms. Overall, the northwestern plateau will generally observe the least likelihood and frequency of wetting thunderstorms while the southwestern and northern mountains will be more prone to benefit from repeated bouts of rainfall. All zones will observe good to excellent nighttime RH recoveries. Prevailing winds will typically be light to moderate through next week with any strong gusts emanating from thunderstorm outflows for brief periods in localized areas. Otherwise, the typical cloud-ground lightning strikes will pose concerns each day, and many recent wildfire burn scars will remain especially susceptible to flash flooding. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday evening for the following zones... NMZ208-209-241. &&
Hazardous weather outlook, Jul 15, 3:29 AM MDT, 10 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 329 AM MDT Thu Jul 15 2021 NMZ201>241-160930- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 329 AM MDT Thu Jul 15 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today through the overnight. Storm motions will be slow and rainfall could become heavy, especially over the Upper Gila region. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few afternoon or evening storms across the northeast and east-central plains may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected each day. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flash flooding and severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 41
In the hours before
Local storm report, Jul 15, 9:05 AM MDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
905 AM MDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM FLASH FLOOD JACONITA 35.89N 106.06W
07/15/2021 SANTA FE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102457
DAKLocal storm report, Jul 15, 9:50 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
950 AM MDT THU JUL 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD POJOAQUE 35.89N 106.02W
07/14/2021 SANTA FE NM LAW ENFORCEMENT
WATER FLOWING OVER CR-84 AND RESERVATION ROAD 101
AROUND POJOAQUE. SOME PARTS OF NM-503 ALSO FLOODED.
0823 AM FLASH FLOOD JACONITA 35.89N 106.06W
07/15/2021 SANTA FE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102456 ABQ202102457
DAKSpecial weather statement, Jul 15, 1:57 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Albuquerque NM 157 PM MDT Thu Jul 15 2021 NMZ230-231-152030- Harding County-Union County- 157 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EAST CENTRAL UNION COUNTIES UNTIL 230 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles west of Sedan, or 23 miles southwest of Clayton, moving south at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Harding and east central Union Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches your area, take shelter in a sturdy building. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3623 10359 3629 10335 3607 10322 3605 10363 TIME...MOT...LOC 1957Z 358DEG 6KT 3621 10347 DPorter
Special weather statement, Jul 15, 2:14 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 214 PM MDT Thu Jul 15 2021 NMZ230-152045- Union County- 214 PM MDT Thu Jul 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 245 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near Mount Dora, or 14 miles west of Clayton. This storm was nearly stationary. Dime size hail will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Mount Dora. This includes Highway 64 between Mile Markers 409 and 425. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3641 10327 3641 10354 3656 10354 3656 10327 TIME...MOT...LOC 2014Z 166DEG 1KT 3649 10342 DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:36 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
| Jul 14, 7:38 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Cibola | 3 hr |
| Jul 14, 7:44 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Jul 15, 12:48 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Jul 15, 1:57 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jul 15, 2:07 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 38 min |
| Jul 15, 2:14 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| Jul 15, 2:39 PM MDT | Areal Flood Advisory | ABQ | Socorro | 81 min |
| Jul 15, 2:54 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 15, 3:01 PM MDT | Severe Thunderstorm Warning | ABQ | Catron, Socorro | 29 min |
| Jul 15, 3:22 PM MDT | Special Weather Statement | ABQ | Quay | 23 min |
| Jul 15, 3:49 PM MDT | Special Weather Statement | ABQ | 26 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.